Alert archive / Utah / Red Flag Warnings in 2019
Red Flag Warning 28, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this red flag warning at Oct 8, 2019, 4:06 AM MDT for 7 counties in Utah. It took effect at Oct 9, 2019, 11:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2019, 4:06 AM MDT (10:06 UTC)
- In effect from
- Oct 9, 2019, 11:00 AM MDT
- Expired
- Oct 9, 2019, 9:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Salt Lake City, UT
Counties Carbon County, UT, Emery County, UT, Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT
The radar
The Cedar City radar (KICX), 153 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 10.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4082 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
907 WWUS85 KSLC 081006 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 406 AM MDT Tue Oct 8 2019 UTZ489-494-498-081815- /O.UPG.KSLC.FW.A.0016.191009T1800Z-191010T0600Z/ /O.NEW.KSLC.FW.W.0028.191009T1700Z-191010T0600Z/ San Rafael Swell-Henry Mountains-Grand Staircase- 406 AM MDT Tue Oct 8 2019 ...RED FLAG WARNING IN EFFECT FROM 11 AM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY NIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489...494 AND 498... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM Wednesday to midnight MDT Wednesday night. * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire start could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
4 follow-up statements
021 WWUS85 KSLC 081450 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 850 AM MDT Tue Oct 8 2019 UTZ489-494-498-090000- /O.CON.KSLC.FW.W.0028.191009T1700Z-191010T0600Z/ San Rafael Swell-Henry Mountains-Grand Staircase- 850 AM MDT Tue Oct 8 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM WEDNESDAY TO MIDNIGHT MDT WEDNESDAY NIGHT FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489...494 AND 498... * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...The combination of low humidity and strong winds will generate critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
942 WWUS85 KSLC 082046 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 246 PM MDT Tue Oct 8 2019 UTZ497-090600- /O.EXB.KSLC.FW.W.0028.191009T1700Z-191010T0300Z/ Mojave Desert- 246 PM MDT Tue Oct 8 2019 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 9 PM MDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497... The National Weather Service in Salt Lake City has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 9 PM MDT Wednesday. * AFFECTED AREA...Fire Weather Zone 497 Mojave Desert. * WINDS...Southwest to west 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 10 percent. Humidities will rise near the front in the evening. * IMPACTS...The combination of low humidity and strong winds will generate critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ UTZ489-494-498-090600- /O.EXT.KSLC.FW.W.0028.191009T1700Z-191010T0300Z/ San Rafael Swell-Henry Mountains-Grand Staircase- 246 PM MDT Tue Oct 8 2019 ...RED FLAG WARNING NOW IN EFFECT FROM 11 AM TO 9 PM MDT WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489...494 AND 498... * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains and Fire Weather Zone 498 Grand Staircase. * WINDS...Southwest to west 15 to 25 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...The combination of low humidity and strong winds will generate critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
860 WWUS85 KSLC 090955 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 355 AM MDT Wed Oct 9 2019 UTZ489-494-497-498-091800- /O.CON.KSLC.FW.W.0028.191009T1700Z-191010T0300Z/ San Rafael Swell-Henry Mountains-Mojave Desert-Grand Staircase- 355 AM MDT Wed Oct 9 2019 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489...494...497 AND 498... * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains...Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire start could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
697 WWUS85 KSLC 092033 RFWSLC URGENT - FIRE WEATHER MESSAGE National Weather Service Salt Lake City UT 233 PM MDT Wed Oct 9 2019 UTZ489-494-497-498-100300- /O.CON.KSLC.FW.W.0028.000000T0000Z-191010T0300Z/ San Rafael Swell-Henry Mountains-Mojave Desert-Grand Staircase- 233 PM MDT Wed Oct 9 2019 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489... 494...497 AND 498... * AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell...Fire Weather Zone 494 Henry Mountains...Fire Weather Zone 497 Mojave Desert and Fire Weather Zone 498 Grand Staircase. * WINDS...West 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...Critical fire weather conditions are expected. Any new fire start could spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now...or are imminent. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Oct 7, 8:12 PM MDT, 7 hours 54 minutes earlier.
Area forecast discussion, Oct 7, 8:12 PM MDT, 7 hours 54 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
812 PM MDT Mon Oct 7 2019
.SYNOPSIS...
One more warm day is in store tomorrow before a strong cold front
moves through the area Wednesday, bringing wind, record cold in
some locations, and a chance of showers Wednesday/Thursday.
&&
.DISCUSSION...A predominantly zonal flow resides across much of
the western CONUS this evening, as a cold upper low along the
British Columbia coast begins to impinge on the Pacific Northwest.
Embedded within this flow further south is a weak shortwave trough
traversing the southern Sierra. The only real impact on the
forecast area is a bit of mid and high level cloud cover
spreading across central Utah. Otherwise a tranquil night looks in
store and no updates are planned. Previous discussion below
highlights the expected evolution of the approaching upper low and
remains valid.
.PREV DISCUSSION....
SHORT TERM...An unseasonably cold trough will bring a variety of
weather impacts to the area midweek. Most notably near-record or
even record-setting cold, but also windy conditions and a few snow
showers.
Tomorrow will be the peak of the roller coaster of temperatures
this week, with highs 5 to 10 degrees above normal. Breezy winds
will begin to develop late in the day over far northern Utah and
southwest Wyoming as a potent trough digs over the Pacific
Northwest and takes aim at our area.
The trough will push a cold front across the entire area
Wednesday, accompanied by gusty winds and a dramatic temperature
drop. Confidence is high on the frontal timing, consisting of
northern Utah to the Wasatch Front before noon, through central
Utah by the early afternoon, and into southern Utah by late in
the day. Locations across northern Utah will likely see their high
temperature for the day in the early morning hours before
temperatures drop into and remain locked in the 40s for the
remainder of the day. There may well be a period of wind advisory
worthy wind gusts behind the cold front passage in Castle Country
from downslope enhancement and in Washington County gap wind
favored areas by Wednesday night into Thursday morning. Currently
expecting a few snow or graupel showers with the front, but
nothing of significance given the drier continental air mass
associated with it. The best chance of showers Wednesday looks to
be east of I-15 and north of Price.
Forecast certainty at that point splits into two scenarios. The
first is a quick-moving upper-level trough passage that pushes
through Wednesday evening with the bulk of the upper-level energy
remaining well to our northeast. The latter features a secondary
piece of energy moving in Wednesday night and centered more over
northern Utah. The operational GFS has favored the former, though
a few of its ensemble members suggest the latter. The
deterministic ECMWF and ensemble split the difference while
containing hints of the latter scenario as well. The reason this
matters is the latter scenario would feature snow showers
overnight around the Wasatch Front, with plenty of instability
near the lake to potentially have lake-enhanced showers. Current
forecast is a blend of these two scenarios for now. Any showers
would be on the light side except for possible lake enhancement.
Either way, coordination with local DOT suggests surface
temperatures would preclude transportation impacts if any valley
snow showers do materialize.
The coldest air becomes entrenched across the area by Thursday
and Thursday night. Temperatures on Thursday are expected to run
about 20-30 degrees below average for this time of year, with a
widespread hard freeze, and some of the coldest temperatures yet
this season, likely by Thursday night. Current forecast would be a
record cold daytime high temperature at KSLC by several degrees
(current forecast=41, record=45 in 1880), and tie the overnight
record low (27, set in 1946).
.LONG TERM (after 00Z Friday)... The deep upper-level trough will
move out of the CWA on Friday. As a result, precipitation chances
should be nil by daybreak Friday and the gusty winds in Washington
County and Castle Country should taper off by late Friday morning.
Friday morning will also be very cold for this time of year.
Shortwave ridging will move into the region Saturday, helping to
moderate the cold temperatures. A weak broad trough will move
through Sunday into Monday before ridging looks to return Tuesday.
The sensible weather will be unremarkable through this period with
seasonable temperatures and mostly sunny skies. According to global
ensemble guidance, precipitation chances are minimal over the entire
CWA for the foreseeable future.
&&
.AVIATION...No aviation weather impacts expected during the TAF
period at KSLC terminal. Northwest winds will become southeasterly
around 03Z this evening. The shift back to northwest winds is likely
to occur around 20Z tomorrow.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Fire Weather Watch from Wednesday afternoon through Wednesday
evening for UTZ489-494-498.
Hard Freeze Watch from Wednesday evening through Friday morning
for UTZ002>004-011>013.
WY...None.
&&
Seaman/Van Cleave/Jeglum
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 4:05 AM MDT | High Wind Watch | SLC | 10 hr | |
| Oct 8, 4:05 AM MDT | Hard Freeze Warning | SLC | 3 days | |
| Oct 8, 4:05 AM MDT | Wind Advisory | SLC | 68 hr |
Nearby
Red Flag Warnings in Utah, 2019Every red flag warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.